Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 75, NWS Louisville, KY

May 4, 2000Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 4, 2000, 3:51 PM EDT for Madison County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2000, 3:51 PM EDT (19:51 UTC)
Expired
May 4, 2000, 4:15 PM EDT
In force
24 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 86 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS53 KLMK 041952
SVRSDF
KYC151-042015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 PM EDT THU MAY 4 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 415 PM EDT

* AT 346 PM EDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL AND DAMAGING WINDS OVER KINGSTON...OR ABOUT 29
  MILES SOUTHEAST OF LEXINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WACO AROUND 405 PM EDT

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:15 PM EDT, 36 minutes earlier.

Area forecast discussion, May 4, 3:15 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU MAY 4 2000

NOT MUCH TO SINK OUR TEETH INTO THIS FCST PACKAGE.  WE WILL HAVE TO
DELVE INTO THE MESO-SCALE FOR ERY PART OF FCST. HRLY STABILITY DATA
(MSAS) SHOWING AXIS OF  GREATEST EQUIVALENT POTENTIAL TEMPS & DWPTS
PLUS LIFTED INDICES -3 TO -5 FM S-CNTRL KY INTO E-CNTRL KY. MEAN-
WHILE...BUBBLE HIGH AND MIN DWPT THRESHOLD IN N-CNTRL KY. WE WILL
PLAY THAT MOISTURE AND INSTABILITY AXIS ALNG DIFFERENTIAL HEATING
FM S-CNTRL INTO E-CNTRL KY THIS EVNG WITH HIGHEST POPS.  PLAN ON
LOWER CHC POPS THIS EVNG N-CNTRL KY AND S-CNTRL IND. FASTER STORM
MVMT THIS AFTN...SO RAIN AMOUNTS SHUD NOT BE AS LCLY GREAT AS
YESTERDAY.

AREA OF DVLPG CONVECTION LATE TNGT IN THE MISSISSIPPI VLY...
ASSOCIATED WITH SPOKE OF ENERGY LFTG NWWD ARND ARKANSAS UPR
LOW...SHUD STAY WEST OF OUR FA.

OTHERWISE...UPR RDG THEN BUILDING BACK INTO THE OHIO VLY ON FRI/SAT
...WITH UPR LOW LURKING TO OUR WEST.  AFTN HEAT AND HUMIDITY...BOTH
FRI AFTN AND SAT EVNG...CUD HELP SEND UP A FEW WDLY SCT TSTMS. WE
WILL RUN SML POPS BOTH PDS.

WITH A BIT LESS CLOUDINESS ON TAP NXT FEW DAYS...AFTN TEMPS SHUD
GRDLY RISE A DEGREE OR TWO EACH DAY. MINS FM TEMP GUIDE OK.

.SDF...NONE

STUREY

In the hours before

Local storm report, May 4, 10:32 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1032 AM EDT THU MAY 04 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    LEITCHFIELD               KY   WIND DAMAGE
05/03/00   GRAYSON                        POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:49 PM EDTFlash Flood WarningLMKMadison116 min
May 4, 5:42 PM EDTSevere Thunderstorm WarningLMKAllen, Barren, Warren33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.